Alert archive / California / Red Flag Warnings in 2016

Red Flag Warning 2, NWS Hanford, CA

July 9, 2016Kern County, California

NWS Hanford, CA issued this red flag warning at Jul 9, 2016, 1:21 PM PDT for Kern County, California. It took effect at Jul 10, 2016, 10:00 AM PDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2016, 1:21 PM PDT (20:21 UTC)
In effect from
Jul 10, 2016, 10:00 AM PDT
Expired
Jul 11, 2016, 6:00 AM PDT
In force
20 hr
Issued by
NWS Hanford, CA

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS86 KHNX 092021
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
121 PM PDT SAT JUL 9 2016

...UNUSUALLY STRONG WINDS FOR THIS TIME OF YEAR ARE POSSIBLE
ACROSS THE AREA SUNDAY...

.A TROUGH OF LOW PRESSURE WILL MOVE ACROSS CENTRAL CALIFORNIA ON
SUNDAY BRINGING THE POTENTIAL FOR STRONG WINDS WHICH WILL ENHANCE
THE THREAT OF FAST MOVING FIRE. ANY LINGERING HOT SPOTS ON
CURRENT INCIDENTS COULD ALSO BE IMPACTED BY THE WINDS.

CAZ295-100430-
/O.UPG.KHNX.FW.A.0001.160710T1900Z-160711T1300Z/
/O.NEW.KHNX.FW.W.0002.160710T1900Z-160711T1300Z/
KERN COUNTY MOUNTAINS-
121 PM PDT SAT JUL 9 2016

...RED FLAG WARNING IN EFFECT FROM NOON SUNDAY TO 6 AM PDT MONDAY
FOR STRONG WINDS FOR FIRE WEATHER ZONE 295...

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON SUNDAY TO 6 AM PDT MONDAY.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...WESTERLY 15-25 MPH BY SUNDAY AFTERNOON. GUSTS TO 45 MPH
  POSSIBLE THROUGH AND BELOW PASSES AND CANYONS IN THE AFTERNOON.
  STRONGEST WINDS ARE EXPECTED SUNDAY EVENING WITH GUSTS UP TO 55
  MPH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CAZ298-299-100430-
/O.UPG.KHNX.FW.A.0001.160710T1900Z-160711T1300Z/
/O.NEW.KHNX.FW.W.0002.160710T1700Z-160711T0500Z/
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
121 PM PDT SAT JUL 9 2016

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM PDT SUNDAY FOR
STRONG WINDS FOR FIRE WEATHER ZONES 298 AND 299...

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 10 PM PDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...WESTERLY 15-25 MPH BY SUNDAY AFTERNOON. GUSTS TO 35 MPH
  POSSIBLE THROUGH AND BELOW PASSES AND CANYONS IN THE AFTERNOON.
  STRONGEST WINDS ARE EXPECTED SUNDAY EVENING WITH GUSTS UP TO 45
  MPH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JDB/DS
5 follow-up statements
062 
WWUS86 KHNX 100407
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
907 PM PDT SAT JUL 9 2016

...UNUSUALLY STRONG WINDS FOR THIS TIME OF YEAR ARE POSSIBLE
ACROSS THE AREA SUNDAY...

.STRONG WINDS ON SUNDAY WILL ENHANCE THE THREAT OF FAST MOVING
FIRES. ANY LINGERING HOT SPOTS ON CURRENT INCIDENTS COULD ALSO BE
IMPACTED BY THE WINDS.

CAZ295-101215-
/O.CON.KHNX.FW.W.0002.160710T1900Z-160711T1300Z/
KERN COUNTY MOUNTAINS-
907 PM PDT SAT JUL 9 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SUNDAY TO 6 AM
PDT MONDAY FOR STRONG WINDS FOR FIRE WEATHER ZONE 295...

* WIND...WESTERLY 15-25 MPH BY SUNDAY AFTERNOON. GUSTS TO 45 MPH 
  POSSIBLE THROUGH AND BELOW PASSES AND CANYONS IN THE 
  AFTERNOON. STRONGEST WINDS ARE EXPECTED SUNDAY EVENING WITH 
  GUSTS UP TO 55 MPH. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CAZ298-299-101215-
/O.CON.KHNX.FW.W.0002.160710T1700Z-160711T0500Z/
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
907 PM PDT SAT JUL 9 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 10 PM PDT
SUNDAY FOR STRONG WINDS FOR FIRE WEATHER ZONES 298 AND 299...

* WIND...WESTERLY 15-25 MPH BY SUNDAY AFTERNOON. GUSTS TO 35 MPH 
  POSSIBLE THROUGH AND BELOW PASSES AND CANYONS IN THE 
  AFTERNOON. STRONGEST WINDS ARE EXPECTED SUNDAY EVENING WITH 
  GUSTS UP TO 45 MPH. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
276 
WWUS86 KHNX 101209
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
509 AM PDT SUN JUL 10 2016

...UNUSUALLY STRONG WINDS FOR THIS TIME OF YEAR ARE POSSIBLE
ACROSS THE AREA TODAY...

.STRONG WINDS TODAY WILL ENHANCE THE THREAT OF FAST MOVING FIRES.
ANY LINGERING HOT SPOTS ON CURRENT INCIDENTS COULD ALSO BE
IMPACTED BY THE WINDS.

CAZ295-102030-
/O.CON.KHNX.FW.W.0002.160710T1900Z-160711T1300Z/
KERN COUNTY MOUNTAINS-
509 AM PDT SUN JUL 10 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM PDT
MONDAY FOR STRONG WINDS FOR KERN COUNTY MOUNTAINS...

* WIND...WESTERLY 15-25 MPH WITH GUSTS TO 50 MPH THROUGH AND BELOW
  PASSES AND CANYONS IN THE AFTERNOON. STRONGEST WINDS ARE
  EXPECTED IN THE LASTER AFTERNOON AND EVENING WITH GUSTS TO 55
  MPH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CAZ298-299-102030-
/O.CON.KHNX.FW.W.0002.160710T1700Z-160711T0500Z/
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
509 AM PDT SUN JUL 10 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PDT THIS EVENING FOR STRONG WINDS FOR THE KERN COUNTY
DESERT...

* WIND...WESTERLY 15-25 MPH. GUSTS TO 50 MPH POSSIBLE...MAINLY
  THROUGH AND BELOW PASSES AND CANYONS IN THE AFTERNOON AND
  EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BEAN
712 
WWUS86 KHNX 102008
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
108 PM PDT SUN JUL 10 2016

...UNUSUALLY STRONG WINDS FOR THIS TIME OF YEAR ARE POSSIBLE
ACROSS THE AREA TODAY...

.STRONG WINDS TODAY WILL ENHANCE THE THREAT OF FAST MOVING FIRES.
ANY LINGERING HOT SPOTS ON CURRENT INCIDENTS COULD ALSO BE
IMPACTED BY THE WINDS.

CAZ295-110500-
/O.CON.KHNX.FW.W.0002.000000T0000Z-160711T1300Z/
KERN COUNTY MOUNTAINS-
108 PM PDT SUN JUL 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM PDT MONDAY FOR
STRONG WINDS IN THE KERN COUNTY MOUNTAIN AREAS...

* WIND...WESTERLY 15 TO 25 MPH WITH GUSTS TO 50 MPH THROUGH AND
  BELOW PASSES AND CANYONS IN THE AFTERNOON. STRONGEST WINDS ARE
  EXPECTED IN THE LASTER AFTERNOON AND EVENING WITH GUSTS TO 55
  MPH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CAZ298-299-110500-
/O.CON.KHNX.FW.W.0002.000000T0000Z-160711T0500Z/
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
108 PM PDT SUN JUL 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR STRONG WINDS IN THE KERN COUNTY DESERT AREAS...

* WIND...WESTERLY 15 TO 25 MPH. GUSTS TO 50 MPH POSSIBLE...MAINLY
  THROUGH AND BELOW PASSES AND CANYONS IN THE AFTERNOON AND
  EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BSO
272 
WWUS86 KHNX 110454
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
954 PM PDT SUN JUL 10 2016

...UNUSUALLY STRONG WINDS FOR THIS TIME OF YEAR ARE POSSIBLE
ACROSS THE AREA...

.STRONG WINDS WILL ENHANCE THE THREAT OF FAST MOVING FIRES. ANY
LINGERING HOT SPOTS ON CURRENT INCIDENTS COULD ALSO BE IMPACTED BY
THE WINDS.

CAZ298-299-110600-
/O.EXP.KHNX.FW.W.0002.000000T0000Z-160711T0500Z/
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
954 PM PDT SUN JUL 10 2016

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
STRONG WINDS IN THE KERN COUNTY DESERT AREAS...

OCCASIONAL WIND GUSTS TO 45 MPH WILL BE POSSIBLE THROUGH EARLY
MONDAY MORNING.

$$

CAZ295-111300-
/O.CON.KHNX.FW.W.0002.000000T0000Z-160711T1300Z/
KERN COUNTY MOUNTAINS-
954 PM PDT SUN JUL 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM PDT MONDAY FOR
STRONG WINDS IN THE KERN COUNTY MOUNTAIN AREAS...

* WIND...WESTERLY 15 TO 25 MPH WITH GUSTS TO 50 MPH THROUGH AND
  BELOW PASSES AND CANYONS IN THE AFTERNOON. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
954 
WWUS86 KHNX 111255
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
555 AM PDT MON JUL 11 2016

CAZ295-111400-
/O.EXP.KHNX.FW.W.0002.000000T0000Z-160711T1300Z/
KERN COUNTY MOUNTAINS-
555 AM PDT MON JUL 11 2016

...RED FLAG WARNING WILL EXPIRE AT 6 AM PDT EARLY THIS MORNING
FOR STRONG WINDS IN THE KERN COUNTY MOUNTAINS...

WINDS HAVE DECREASED EARLY THIS MORNING. THUS THE RED FLAG WARNING
HAS BEEN ALLOWED TO EXPIRE.  

$$

BEAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Jul 9, 4:08 AM PDT, 9 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 4:08 AM PDT, 9 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
408 AM PDT SAT JUL 9 2016

.SYNOPSIS...
Below average temperatures and gusty winds are expected through
the weekend as a weak disturbance moves through the region.
Temperatures will rebound during the work week as high pressure
returns.

&&

.DISCUSSION...
Central California remains in a southwest to west flow, between
a frontal system moving into the Pacific Northwest/Northern
California, and an upper ridge stretching across Baja. This is
producing locally breezy conditions and temperatures slightly
below climo. The trough is progged to dig slightly southward as
the upper low swings through the northwest states today and
Sunday. This will maintain the moderately breezy conditions today
with temperatures a few degrees below normal.

Sunday will see afternoon highs down to around 5-10 degrees below
average as the trough continues inland, providing additional
synoptic cooling along with enhanced onshore flow. Winds will
increase more significantly as well on Sunday as the trough moves
through the region. With the already very dry fuels and relatively
low rh conditions in place across our area, these increased gusty
winds will create heightened fire danger, especially in the
mountain and desert areas of Kern County. A fire weather watch
remains in effect for these locations Sunday through early Monday
morning.

Very similar model solutions continue into next week, with general
troughiness lingering over the region Monday then replaced by an
expanding ridge for the next several days. Temperatures will thus
trend upward, from a few degrees below climo Monday to a few
degrees above normal for the latter part of the week. The forecast
remains free of precipitation in this dry pattern.

&&

.AVIATION...
VFR conditions can be expected throughout the central California
interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Fire Weather Watch from Sunday afternoon through late Sunday
night CAZ295-298-299.

&&

public...JEB
avn/fw...Bean
synopsis...JEB

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:05 PM PDTWind AdvisoryHNX41 hr

Nearby

Red Flag Warnings in California, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.